Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 30, NWS Houston/Galveston, TX

February 17, 20124 counties in Texas

NWS Houston/Galveston, TX issued this severe thunderstorm warning at Feb 17, 2012, 10:37 PM CST for 4 counties in Texas. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 17, 2012, 10:37 PM CST (04:37 UTC)
Expired
Feb 17, 2012, 11:00 PM CST
In force
23 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon

Counties Brazos County, TX, Grimes County, TX, Madison County, TX, Walker County, TX

The radar

The Ft Hood radar (KGRK), 127 km from the middle of the area, began a volume at 04:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 4.6 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2012-02-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2012-02-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1062 m above ground
0-6 km bulk shear
75 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

771 
WUUS54 KHGX 180437
SVRHGX
TXC041-185-313-471-180500-
/O.NEW.KHGX.SV.W.0030.120218T0437Z-120218T0500Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1037 PM CST FRI FEB 17 2012

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL BRAZOS COUNTY IN SOUTHEAST TEXAS...
  NORTHERN GRIMES COUNTY IN SOUTHEAST TEXAS...
  WESTERN MADISON COUNTY IN SOUTHEAST TEXAS...
  WESTERN WALKER COUNTY IN SOUTHEAST TEXAS...

* UNTIL 1100 PM CST

* AT 1031 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 29 MILES SOUTHWEST OF MADISONVILLE...OR NEAR
  BRYAN...AND MOVING NORTHEAST AT 40 MPH.

* LOCATIONS IN THE SEVERE THUNDERSTORM WARNING INCLUDE BUT ARE NOT
  LIMITED TO NORTH ZULCH...KURTEN...IOLA...BEDIAS AND WIXON VALLEY..

PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY AND ASK THEM TO RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE.

LAT...LON 3107 9592 3078 9577 3065 9631 3079 9640
TIME...MOT...LOC 0437Z 246DEG 36KT 3075 9625

$$
1 follow-up statement
201 
WWUS54 KHGX 180459
SVSHGX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1059 PM CST FRI FEB 17 2012

TXC041-185-313-471-180509-
/O.EXP.KHGX.SV.W.0030.000000T0000Z-120218T0500Z/
GRIMES TX-MADISON TX-WALKER TX-BRAZOS TX-
1059 PM CST FRI FEB 17 2012

...THE SEVERE THUNDERSTORM WARNING FOR BRAZOS...WALKER...MADISON AND
GRIMES COUNTIES WILL EXPIRE AT 1100 PM CST...

THE STORM THAT PROMPTED THE WARNING HAS WEAKENED OR MOVED OUT OF THE
AREA.

PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY AND ASK THEM TO RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE.

LAT...LON 3107 9592 3078 9577 3065 9631 3079 9640
TIME...MOT...LOC 0459Z 246DEG 36KT 3084 9602

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 17, 9:53 PM CST, 44 minutes earlier.

Area forecast discussion, Feb 17, 9:53 PM CST, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
953 PM CST FRI FEB 17 2012

.UPDATE...
AREA OF HEAVIER PRECIPITATION THAT MOVED THROUGH THE COASTAL
COUNTIES EARLIER THIS EVENING HAS MOVED OFFSHORE AND IS EXITING
OUR COASTAL WATERS. ADDITIONAL RAINFALL IS DEVELOPING ACROSS OUR
SOUTHWESTERN COUNTIES THIS EVENING BUT THE GREATEST COVERAGE OF
RAINFALL REMAINS TO THE NORTH OF OUR REGION ALONG A LINE ROUGHLY
FROM WACO TO CORSICANA. THIS AREA IS ROUGHLY ALONG THE EXPECTED
TRACK OF THE 850MB LOW AND WILL LIKELY SEE PRECIPITATION MOVING
THROUGH FOR MUCH OF THE OVERNIGHT HOURS.

THE MAIN QUESTION REMAINS THE ULTIMATE LOCATION OF THE EXPECTED
SOUTHERN SWATH OF HEAVIER PRECIPITATION. MODEL GUIDANCE REMAINS
SOMEWHAT SPLIT AS TO THE ULTIMATE LOCATION OF THIS
FEATURE...EITHER JUST OFFSHORE OR ACROSS OUR COASTAL COUNTIES.
WITH THE SURFACE WARM FRONT BEGINNING TO MAKE ITS WAY ONSHORE
ACROSS SOUTHEAST TEXAS WE WOULD EXPECT TO SEE IT ACT AS A FOCUS
FOR THE HEAVIER RAINFALL AMOUNTS AS THE UPPER LEVEL LOW MOVES
CLOSER LATE TONIGHT AND EARLY SATURDAY. WITH THIS IN MIND WILL
KEEP CURRENT POPS IN PLACE FOR TONIGHT AND SATURDAY. ONLY CHANGES
TO THE PREVIOUS FORECAST WERE TO LOWER MIN TEMPS TONIGHT ACROSS
OUR NORTHEASTERN COUNTIES. 38

&&

.PREV DISCUSSION... /ISSUED 549 PM CST FRI FEB 17 2012/

AVIATION...
MESSY WEATHER TONIGHT AND MUCH OF SATURDAY. AREA OF MOSTLY LIGHT
RAIN MOVING THROUGH SOUTHEAST TEXAS CURRENTLY. EXPECT THIS TO MOVE
EAST OF THE REGION BEFORE 04Z WITH VCSH CONTINUING. AS THE WARM
FRONT LIFTS NORTH EXPECT PCPN TO INCREASE WITH TWO AREAS OF PCPN.
ONE AREA NEAR THE COAST AND ANOTHER AREA FURTHER TO NORTH IMPACT
KCLL AND KUTS. THIS PCPN WILL DEVELOP AFTER 06Z AND WILL CONTAIN
SOME TSRA AND WIDESPREAD RAIN. CIGS FOR THE MOST PART WILL BE MVFR
WITH IFR IN AREAS OF PCPN. FRONTAL SYSTEM WILL MOVE OFF THE TX
COAST BEFORE 19/00Z BUT RAP AROUND CLOUDS AND SOME PCPN WILL STILL
PERSIST IN SOME AREAS SO LOW CLOUDS WILL BE SLOW TO CLEAR OUT SAT
AFTERNOON. WINDS WILL BECOME NORTHWEST BEHIND THE FRONT WITH GUSTS
TO 22KNOTS MAINLY AFTER 22Z.

PREV DISCUSSION... /ISSUED 314 PM CST FRI FEB 17 2012/

DISCUSSION...
AT 20Z...A WARM FRONT EXTENDED FROM CRP TO NEAR PSX AND THEN EAST
ACROSS THE GULF. THE FRONT HAS BEEN MOVING SLOWLY NORTH AND WILL
LIKELY SERVE AS THE FOCUS FOR HEAVY RAIN OVERNIGHT. SHRA/TSRA ARE
BEGINNING TO DEVELOP AND THE CONVECTION WILL INCREASE IN COVERAGE
AND INTENSITY AS THE UPPER LOW OVER NORTHERN MEXICO SHIFTS EAST
TONIGHT AND SATURDAY. SURFACE LOW PRESSURE WILL DEVELOP OVER
NORTHERN MEXICO AND THIS FEATURE WILL MOVE UP THE COAST OVERNIGHT.
STRONG LOW LEVEL CONVERGENCE WILL DEVELOP TONIGHT AND HEAVY RAIN
IS EXPECTED TO FOCUS ALONG AND NORTH OF THE WARM FRONT IN THE
CONVERGENT ZONE. PW VALUES ARE PROGGED TO INCREASE TO 1.7 INCHES
BY 12Z SATURDAY. UPPER LEVEL WINDS WILL BECOME STRONGLY DIVERGENT
BETWEEN 06-12Z AS THE UPPER LOW APPROACHES WITH SOUTHEAST TEXAS
LYING IN A WELL DEFINED JET COUPLET. FURTHER NORTH...ANOTHER AXIS
OF HEAVY RAIN WILL LIKELY DEVELOP ALONG THE TRACK OF THE 850 MB
LOW. WRAP AROUND MOISTURE WILL KEEP RAIN OVER THE NORTHERN ZONES
WHILE DRY SLOTTING FURTHER SOUTH SHOULD ALLOW THE RAIN TO END IN
THE EARLY AFTERNOON. AT THIS TIME...FEEL STRATIFORM RAIN WITH
EMBEDDED THUNDER WILL DEVELOP OVER THE NORTH...AND NUMEROUS
SHOWERS AND THUNDERSTORMS WITH CONVECTIVE BURSTS OF HEAVIER RAIN
WILL PREVAIL SOUTH. CURRENTLY FEEL 1 TO 2 INCHES OF RAIN WILL FALL
OVER THE NORTH AND 2 TO 4 INCHES WILL FALL ALONG AND SOUTH OF U.S.
HIGHWAY 59 TOWARD THE COAST. WILL MAINTAIN THE FLOOD WATCH THROUGH
18Z SATURDAY. HPC HAS OUTLOOKED PARTS OF THE UPPER TEXAS COAST IN
SLIGHT RISK FOR EXCESSIVE RAINFALL. IF WEDNESDAYS RAIN EVENT IS
ANY INDICATION...IT WILL ONLY TAKE 2.0 TO 2.5 INCHES OF RAIN IN 3
HOURS TO PRODUCE RUN-OFF AND FLOODING. STORMS CLOSE TO THE COAST
WILL ALSO HAVE THE POTENTIAL TO PRODUCE SOME GUSTY WINDS BUT FEEL
THE HEAVY RAIN IS THE PRIMARY SEVERE WEATHER HAZARD.

CONDITIONS WILL DRY OUT SUN/MON BEFORE ANOTHER MID LEVEL TROUGH
SWINGS THROUGH THE REGION ON TUESDAY/WEDNESDAY. MOISTURE LOOKS
RATHER LIMITED AT THIS TIME BUT WILL CARRY SLIGHT CHANCE JUST IN
CASE. ECMWF AND GFS DIFFER TOWARD THE END OF NEXT WEEK. TOSSED IN
20S FOR NEXT SATURDAY IN CASE THE ECMWF IDEA OF BRINGING ANOTHER
TROUGH ACROSS PANS OUT.  43

MARINE...
EASTERLY FETCH WILL PERSIST INTO TONIGHT...WITH A BRIEF ONSHORE
COMPONENT EARLY SATURDAY BEFORE TURNING STRONG OFFSHORE MID-DAY.
THIS VEERING OF THE WINDS DUE TO A PASSING AREA OF LOW PRESSURE.
LIGHT RAIN WILL BECOME MORE STEADY TONIGHT...PERIODS OF OVERNIGHT
INTO EARLY SATURDAY HEAVY DOWNPOURS AND THUNDERSTORMS. AS THE
PRECIPITATION ENDS TOMORROW MORNING...WINDS WILL TURN OUT OF THE
NORTH AT BETWEEN 20-25 KNOTS SUSTAINED (GUSTS TO AROUND 30 KNOTS)
THROUGH SUNDAY MORNING. HIGH PRESSURE BUILDING DOWN OVER REGION
SUNDAY WILL VEER LIGHT WINDS BACK TO ONSHORE BY MONDAY. THE NEXT
WESTERN SYSTEM WILL BE RIGHT ON THE HEELS OF TONIGHT'S SYSTEM...THUS
RE-TIGHTENING THE INLAND PRESSURE GRADIENT AND INCREASING ONSHORE
WINDS TO SCEC BY MONDAY AFTERNOON. 31

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      54  60  43  62  44 / 100 100  10   0  10
HOUSTON (IAH)              57  65  46  64  44 / 100 100  10   0  10
GALVESTON (GLS)            60  66  49  61  52 / 100 100  10   0  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...FLOOD WATCH THROUGH SATURDAY MORNING FOR THE FOLLOWING ZONES:
     AUSTIN...BRAZORIA...BRAZOS...BURLESON...CHAMBERS...
     COLORADO...FORT BEND...GALVESTON...GRIMES...HARRIS...
     HOUSTON...JACKSON...LIBERTY...MADISON...MATAGORDA...
     MONTGOMERY...POLK...SAN JACINTO...TRINITY...WALKER...
     WALLER...WASHINGTON...WHARTON.

GM...SMALL CRAFT ADVISORY FROM 6 PM SATURDAY TO 6 AM CST SUNDAY FOR
     THE FOLLOWING ZONES: GALVESTON BAY...MATAGORDA BAY.

     SMALL CRAFT SHOULD EXERCISE CAUTION SATURDAY AFTERNOON FOR THE
     FOLLOWING ZONES: MATAGORDA BAY.

     SMALL CRAFT ADVISORY FROM 4 PM SATURDAY TO 6 AM CST SUNDAY FOR
     THE FOLLOWING ZONES: WATERS FROM FREEPORT TO THE MATAGORDA
     SHIP CHANNEL 20 NM TO 60 NM...WATERS FROM FREEPORT TO THE
     MATAGORDA SHIP CHANNEL OUT 20 NM...WATERS FROM HIGH ISLAND
     TO FREEPORT 20 TO 60 NM...WATERS FROM HIGH ISLAND TO
     FREEPORT OUT 20 NM.

     SMALL CRAFT SHOULD EXERCISE CAUTION UNTIL 6 AM CST SATURDAY FOR
     THE FOLLOWING ZONES: WATERS FROM FREEPORT TO THE MATAGORDA
     SHIP CHANNEL 20 NM TO 60 NM...WATERS FROM FREEPORT TO THE
     MATAGORDA SHIP CHANNEL OUT 20 NM...WATERS FROM HIGH ISLAND
     TO FREEPORT 20 TO 60 NM...WATERS FROM HIGH ISLAND TO
     FREEPORT OUT 20 NM.

&&

DISCUSSION...38
AVIATION/MARINE...34
Hazardous weather outlook, Feb 17, 4:04 PM CST, 6 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
404 PM CST FRI FEB 17 2012

TXZ163-164-176>179-195>200-210>214-226-227-235>238-182215-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
404 PM CST FRI FEB 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TONIGHT

         ...FLOOD WATCH IN EFFECT FROM 6 PM THIS
              EVENING THROUGH NOON SATURDAY...

A WARM FRONT OVER THE WESTERN GULF OF MEXICO WILL PUSH SLOWLY
NORTH TOWARD THE UPPER TEXAS COAST. A DEVELOPING AREA OF LOW
PRESSURE OVER NORTHERN MEXICO WILL MOVE UP THE COAST. THE WARM
FRONT WILL SERVE AS A FOCUS FOR HEAVY RAIN OVERNIGHT. CURRENTLY...
1 TO 3 INCHES OF RAIN IS EXPECTED ALONG AND SOUTH OF U.S. HIGHWAY
59 WITH ISOLATED TOTALS OF 3 TO 5 INCHES. 1 TO 2 INCHES OF RAIN IS
EXPECTED ELSEWHERE ACROSS SOUTHEAST TEXAS.

SOME OF THE STORMS COULD PRODUCE WIND DAMAGE OR EVEN AN ISOLATED
TORNADO SOUTH OF I-10 AS THE SURFACE LOW TRACKS NORTHEAST ALONG
THE COAST.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THE HEAVY RAINS WILL COME TO END LATE SATURDAY AS A COLD FRONT
SWEEPS OUT MOST OF THE MOISTURE. GUSTY WEST AND NORTHWEST WINDS OF
15 TO 25 MPH OR STRONGER WILL DEVELOP IN THE WAKE OF THE DEPARTING
COLD FRONT.

.SPOTTER INFORMATION STATEMENT...

EMERGENCY MANAGERS AND STORM SPOTTERS SHOULD PREPARE FOR ACTIVATION
THIS EVENING THROUGH EARLY SATURDAY AFTERNOON.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 17, 6:58 PM CSTSpecial Marine WarningHGX2 hr
Feb 18, 3:20 AM CSTSpecial Weather StatementHGXGrimes, Walker25 min
Feb 18, 3:57 AM CSTSevere Thunderstorm WarningHGXAustin, Colorado, Fort Bend, Grimes, Harris, Montgomery and 2 more33 min
Feb 18, 4:00 AM CSTAreal Flood AdvisoryHGXAustin, Brazos, Colorado, Grimes, Waller, Washington2 hr
Feb 18, 4:28 AM CSTSevere Thunderstorm WarningHGXFort Bend, Grimes, Harris, Montgomery, San Jacinto, Waller47 min
Feb 18, 4:31 AM CSTSevere Thunderstorm WarningHGXAustin, Colorado, Fort Bend, Harris, Wharton29 min
Feb 18, 5:00 AM CSTSpecial Weather StatementHGXFort Bend45 min
Feb 18, 5:03 AM CSTAreal Flood AdvisoryHGXAustin, Brazoria, Fort Bend, Harris, Montgomery, San Jacinto and 3 more117 min
Feb 18, 5:15 AM CSTSevere Thunderstorm WarningHGXChambers, Harris, Liberty, Montgomery, Polk, San Jacinto45 min
Feb 18, 5:48 AM CSTSpecial Marine WarningHGX117 min
Feb 18, 6:05 AM CSTAreal Flood AdvisoryHGXBrazoria, Chambers, Fort Bend, Galveston, Harris, Liberty and 1 more115 min
Feb 18, 6:11 AM CSTSpecial Weather StatementHGXBrazoria, Chambers2 hr
Feb 18, 6:15 AM CSTSpecial Weather StatementHGXBrazoria, Chambers2 hr
Feb 18, 6:17 AM CSTSpecial Weather StatementHGXBrazoria, Chambers118 min
Feb 18, 6:23 AM CSTFlash Flood WarningHGXBrazoria, Chambers, Fort Bend, Galveston, Harris, Liberty3 hr
Feb 18, 6:29 AM CSTRiver Flood WarningHGXBurleson, Lee4 days
Feb 18, 6:39 AM CSTSpecial Marine WarningHGX111 min
Feb 18, 7:56 AM CSTAreal Flood AdvisoryHGXBrazoria, Chambers, Galveston, Jackson, Matagorda3 hr
Feb 18, 8:23 AM CSTSpecial Weather StatementHGXBrazoria52 min
Feb 18, 8:33 AM CSTSpecial Marine WarningHGX87 min
Feb 18, 8:38 AM CSTSevere Thunderstorm WarningHGXBrazoria, Galveston, Matagorda37 min
Feb 18, 9:22 AM CSTSpecial Marine WarningHGX53 min
Feb 18, 9:37 AM CSTFlash Flood WarningHGXAustin, Fort Bend, Harris, Wharton113 min
Feb 18, 10:22 AM CSTRiver Flood WarningHGXBrazoria, Fort Bend47 hr
Feb 18, 11:15 AM CSTAreal Flood AdvisoryHGXBrazoria, Chambers, Galveston2 hr
Feb 18, 5:59 PM CSTRiver Flood WarningHGXBrazoria, Fort Bend, Wharton38 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.